Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 185, NWS Dodge City, KS

June 11, 1996Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1996, 5:44 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1996, 5:44 PM CDT (22:44 UTC)
Expired
Jun 11, 1996, 6:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:14 PM CDTHail 1Wilmore, KS
Jun 11, 6:16 PM CDTHail 1.75Wilmore, KS
Jun 11, 6:16 PM CDTHail 1.75Greensburg, KS
Jun 11, 6:25 PM CDTHail 3.5Wilmore, KS
Jun 11, 6:35 PM CDTHail 0.75Greensburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 112247
SVRDDC
KSC097-KSC033-112330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT TUE JUN 11 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHEASTERN KIOWA COUNTY AND NORTHEAST COMANCHE COUNTY...
 
AT 544 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF
BELVIDERE MOVING TOWARD THE SOUTH AT 5 MILES PER HOUR. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS AND TORRENTIAL
RAINFALL. THIS STORM WILL PASS NEAR BELVIDERE AND THEN OVER OPEN COUNTRY
EAST OF WILMORE.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE DSTORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 11, 4:00 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT TUE JUN 11 1996

PREFERRED TO USE THE NGM MODEL SINCE NGM USUALLY HANDLES MONSOONAL
MOISTURE RETURN BETTER (W GULF NWD TO W SIDE OF ROCKIES/UPR HI PRES).
BUT, SINCE NCEP HAD SUCH TROUBLE GENERATING NGM GRAPHICS...FCST SWAYED
BY ETA/AVN COMPROMISE.  AVN SEEMS TO DO BEST BEST SFC FEATURES THIS
PACKAGE...MOVING SFC TROF E TO ABT DDC BY 12/00Z.  MINOR PVA CNTRS
SWIRLING OUT AND ACRS TOP OF STRG HI PRES RDG/DOME OVER E COLORADO.
LIKE NGM FOR TIMING OF VORT MAXS CROSSING CWA.  SO WENT WITH CHC CAT
DURING NT PDS AND SLGT CHC IN DAY.

WATCH NEEDED FOR E TWO TIERS OF COUNTIES EARLY THIS EVENING WHERE MOISTR
CONVERGING ALONG VRY WEAK DRYLINE (60S VS 50S DWPTS).  LIGHT S FLOW HAS
PERSISTED THERE ALL DAY...ADVECTING MOISTR N FROM OK.  ANOTHER SVR
WATCH MAY BE NEEDED LATER THIS EVENING W OF CURRENT WATCH.

DDC 063/092 062/094 061 232
GCK 063/093 062/095 061 323
EHA 063/094 063/095 062 323
LBL 062/094 063/094 062 323
HYS 062/089 060/090 058 332
P28 064/092 062/092 060 332

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:10 PM CDTSevere Thunderstorm WarningDDCPratt50 min
Jun 11, 3:25 PM CDTSevere Thunderstorm WarningDDCStafford65 min
Jun 11, 3:48 PM CDTSevere Thunderstorm WarningDDCKiowa57 min
Jun 11, 3:57 PM CDTSevere Thunderstorm WarningDDCPratt63 min
Jun 11, 4:27 PM CDTSevere Thunderstorm WarningDDCStafford63 min
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 11, 5:18 PM CDTSevere Thunderstorm WarningDDCEdwards57 min
Jun 11, 5:28 PM CDTSevere Thunderstorm WarningDDCStafford62 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 11, 6:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa48 min
Jun 11, 6:29 PM CDTTornado WarningDDCPawnee31 min
Jun 11, 6:33 PM CDTSevere Thunderstorm WarningDDCComanche57 min
Jun 11, 6:54 PM CDTTornado WarningDDCEdwards36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.